Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 103, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 14, 2017, 6:07 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 6:07 PM MDT (00:07 UTC)
- Expired
- Aug 14, 2017, 6:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Converse County, WY, Niobrara County, WY
The radar
The Rapid City radar (KUDX), 175 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 6:15 PM MDT | TSTM WND GST 60 | Dull Center, WY | TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 2442 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
917
WUUS55 KCYS 150007
SVRCYS
WYC009-027-150030-
/O.NEW.KCYS.SV.W.0103.170815T0007Z-170815T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
607 PM MDT MON AUG 14 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Niobrara County in east central Wyoming...
Northeastern Converse County in east central Wyoming...
* Until 630 PM MDT
* At 606 PM MDT, a severe thunderstorm was located over Dull Center,
or 37 miles southeast of Wright, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dull Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4327 10454 4331 10501 4349 10502 4350 10489
4350 10455
TIME...MOT...LOC 0006Z 268DEG 21KT 4340 10492
HAIL...1.00IN
WIND...60MPH
$$
LevinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:26 PM MDT, 41 minutes earlier.
Area forecast discussion, Aug 14, 5:26 PM MDT, 41 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 526 PM MDT Mon Aug 14 2017 .SHORT TERM...(This Evening through Wednesday) Issued at 300 PM MDT Mon Aug 14 2017 Scattered showers and thunderstorms have developed in the past few hours across southeast WY. Current thinking is the main threat from these storms will be gusty downdrafts with deep boundary layers and large DCAPE values in place. Also cannot rule out small hail as the SPC mesoanalysis shows SBCAPE of 500-750 J/kg and decent bulk shear of 30-40 kts across northern zones. Chance of showers and isolated thunder will continue into the early night. Shortwave trough currently across the Great Basin will move eastward into central WY by Tuesday. Temps will be around 5-10 degrees cooler for tomorrow behind a weak fropa overnight. Expect another round of aftn/evening storms to develop, with the coverage highest for areas to the east of the Laramie Range. There will be a better chance of strong storms mainly over the Nebraska Panhandle during the aftn with CAPE of 1000-1250 J/kg and good deep layer shear. Shortwave trough axis will move into northeast Colorado by late Tuesday night into Wednesday morning. Wednesday will be coolest day with a more stable airmass in place and only isolated storms possible along the Laramie Range. .LONG TERM...(Wednesday night through Monday) Issued at 300 PM MDT Mon Aug 14 2017 Somewhat active northwest flow on Thursday will gradually become westerly by week's end and southwesterly for the weekend and into early next week. The latest GFS and to a lesser extent the ECMWF show shortwave energy diving southeast towards the Dakotas on Thursday. The associated sfc frontal boundary to be the focus for at least weak afternoon/evening convection. Progd SBCAPE's are at most 500 j/kg across our eastern portion of the Panhandle, so would not expect much organization to the convection. Dry, stable air mass will yield a dry day on Friday. Flow turns more southwest as the weekend wears on, which should advect moisture back northeast into the CWA. Have added afternoon precip chances to the Snowy/Sierra Madres on Saturday/Sunday as a result. This pattern would be conducive to afternoon/evening shower/thunderstorm chances lingering on Monday afternoon as well. For now, have confined these to areas in east-central Wyoming after 18z. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 519 PM MDT Mon Aug 14 2017 Area of showers and embedded thunderstorms moving eastward across the plains currently. These showers and storms will affect the Nebraska terminals through 04Z with occasional MVFR vis and gusty winds to 30kt. Elsewhere generally VFR through the night with scattered showers through 03Z. Active day tomorrow with a strong disturbance pushing across the area from west to east. Expect scattered to numerous thunderstorms to develop by mid/late afternoon east of the Laramie Range. A few of these storms may be strong/severe with hail and gusty downdrafts being the main threat. && .FIRE WEATHER... Issued at 200 PM MDT Mon Aug 14 2017 Minimal fire weather concerns through midweek. We expect good chances for showers and thunderstorms this afternoon through Tuesday. Some of the storms will produce wetting rains. Afternoon humidities could drop down to 15-20 percent across portions of southeast Wyoming by this weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...ZF LONG TERM...CAH AVIATION...DEL FIRE WEATHER...ZF
Hazardous weather outlook, Aug 14, 3:44 AM MDT, 14 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 344 AM MDT Mon Aug 14 2017 NEZ054-055-WYZ103>106-109>119-151030- Kimball-Cheyenne-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 344 AM MDT Mon Aug 14 2017 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms are expected over the area this afternoon and evening. Severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Widely scattered afternoon and evening thunderstorms are possible mainly on Tuesday and Thursday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-095-096-WYZ101-102-107-108-151030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-North Sioux- South Sioux-Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County- 344 AM MDT Mon Aug 14 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected over the area this afternoon and evening. A few storms could become strong to severe with hail the main threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Widely scattered afternoon and evening thunderstorms are possible mainly on Tuesday and Thursday. .Spotter information statement... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 14, 3:29 PM MDT, 2 hours 38 minutes before
Special Weather Statement National Weather Service Cheyenne WY 329 PM MDT MON AUG 14 2017 WYZ117-118-142200- Central Laramie County WY-South Laramie Range Foothills WY- 329 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 400 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over Cheyenne, moving northeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 6 and 21. Interstate 80 in Wyoming between mile markers 355 and 373. LAT...LON 4102 10474 4111 10494 4144 10477 4131 10445 TIME...MOT...LOC 2129Z 208DEG 15KT 4113 10480 Levin
Special weather statement, Aug 14, 5:38 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Cheyenne WY 538 PM MDT MON AUG 14 2017 NEZ019-020-150015- Scotts Bluff NE-Banner NE- 538 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF AND NORTHERN BANNER COUNTIES UNTIL 615 PM MDT... At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Wildcat Hills Campground, or 16 miles southwest of Scottsbluff, moving east at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gering, Minatare, Wildcat Hills State Recreation Area, Wildcat Hills Campground and Melbeta. LAT...LON 4161 10392 4171 10397 4188 10346 4161 10339 TIME...MOT...LOC 2338Z 258DEG 19KT 4168 10387 Levin
Special weather statement, Aug 14, 5:55 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
555 PM MDT MON AUG 14 2017
WYZ101-102-150030-
Converse County Lower Elevations WY-Niobrara County WY-
555 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 630 PM MDT...
At 555 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dull Center, or 36 miles southeast of Wright, moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Dull Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4333 10431 4330 10500 4349 10505 4350 10499
4351 10437
TIME...MOT...LOC 2355Z 256DEG 26KT 4342 10493
LevinThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:28 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 47 min |
| Aug 15, 12:53 PM MDT | Special Weather Statement | CYS | 52 min | |
| Aug 15, 1:29 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 46 min |
| Aug 15, 3:42 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Aug 15, 3:45 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Aug 15, 4:05 PM MDT | Special Weather Statement | CYS | Laramie | 40 min |
| Aug 15, 4:14 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 61 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.